July  2018, 23(5): 1895-1915. doi: 10.3934/dcdsb.2018187

On arbitrarily long periodic orbits of evolutionary games on graphs

1. 

Center for Dynamics & Institute for Analysis, Dept. of Mathematics, Technische Universität Dresden, 01062, Dresden, Germany

2. 

Department of Mathematics and NTIS, Faculty of Applied Sciences, University of West Bohemia, Univerzitní 8, 30614, Pilsen, Czech Republic

* Corresponding author

Received  April 2017 Revised  August 2017 Published  May 2018

A periodic behavior is a well observed phenomena in biological and economical systems. We show that evolutionary games on graphs with imitation dynamics can display periodic behavior for an arbitrary choice of game theoretical parameters describing social-dilemma games. We construct graphs and corresponding initial conditions whose trajectories are periodic with an arbitrary minimal period length. We also examine a periodic behavior of evolutionary games on graphs with the underlying graph being an acyclic (tree) graph. Astonishingly, even this acyclic structure allows for arbitrary long periodic behavior.

Citation: Jeremias Epperlein, Vladimír Švígler. On arbitrarily long periodic orbits of evolutionary games on graphs. Discrete & Continuous Dynamical Systems - B, 2018, 23 (5) : 1895-1915. doi: 10.3934/dcdsb.2018187
References:
[1]

G. Abramson and M. Kuperman, Social games in a social network, Physical Review E, 63 (2001), 030901. doi: 10.1103/PhysRevE.63.030901.  Google Scholar

[2]

B. Allen and M. A. Nowak, Games on graphs, EMS Surv. Math. Sci., 1 (2014), 113-151.  doi: 10.4171/EMSS/3.  Google Scholar

[3]

M. Broom and J. Rychtář, Game-Theoretical Models in Biology 1st edition, CRC Press, Taylor & Francis Group, 2013.  Google Scholar

[4]

J. T. Cox, R. Durrett and E. A. Perkins, Voter Model Perturbations and Reaction Diffusion Equations, vol. 349 of Astérisque, Société Mathématique de France, 2013.  Google Scholar

[5]

O. Durán and R. Mulet, Evolutionary prisoner's dilemma in random graphs, Physica D: Nonlinear Phenomena, 208 (2005), 257-265.  doi: 10.1016/j.physd.2005.07.005.  Google Scholar

[6]

J. EpperleinS. Siegmund and P. Stehlík, Evolutionary games on graphs and discrete dynamical systems, Journal of Difference Equations and Applications, 21 (2015), 72-95.  doi: 10.1080/10236198.2014.988618.  Google Scholar

[7]

J. EpperleinS. SiegmundP. Stehlík and V. Švígler, Coexistence equilibria of evolutionary games on graphs under deterministic imitation dynamics, Discrete and Continuous Dynamical Systems- Series B, 21 (2016), 803-813.  doi: 10.3934/dcdsb.2016.21.803.  Google Scholar

[8]

J. Epperlein and V. Švígler, Periodic orbits of an evolutionary game on a tree, https://figshare.com/articles/6-periodic_orbit_of_an_evolutionary_game_on_a_tree/5110981, June 2017, DOI: 10.6084/m9.figshare.5110981. Google Scholar

[9]

J. Hofbauer and K. Sigmund, Evolutionary Games and Population Dynamics, Cambridge University Press, 1998. doi: 10.1017/CBO9781139173179.  Google Scholar

[10]

B. J. Kim, A. Trusina, P. Holme, P. Minnhagen, J. S. Chung and M. Y. Choi, Dynamic instabilities induced by asymmetric influence: Prisoners' dilemma game in small-world networks, Physical Review E, 66 (2002), 021907. doi: 10.1103/PhysRevE.66.021907.  Google Scholar

[11]

C. Marr and M.-T. Hütt, Outer-totalistic cellular automata on graphs, Physics Letters A, 373 (2009), 546-549.  doi: 10.1016/j.physleta.2008.12.013.  Google Scholar

[12]

N. Masuda and K. Aihara, Spatial prisoner's dilemma optimally played in small-world networks, Physics Letters A, 313 (2003), 55-61.  doi: 10.1016/S0375-9601(03)00693-5.  Google Scholar

[13]

M. A. Nowak, Evolutionary Dynamics: Exploring the Equations of Life, Belknap Press of Harvard University Press, 2006.  Google Scholar

[14]

M. A. Nowak and R. M. May, Evolutionary games and spatial chaos, Nature, 359 (1992), 826-829.  doi: 10.1038/359826a0.  Google Scholar

[15]

M. Tomochi, Defectors' niches: Prisoner's dilemma game on disordered networks, Social Networks, 26 (2004), 309-321.  doi: 10.1016/j.socnet.2004.08.003.  Google Scholar

show all references

References:
[1]

G. Abramson and M. Kuperman, Social games in a social network, Physical Review E, 63 (2001), 030901. doi: 10.1103/PhysRevE.63.030901.  Google Scholar

[2]

B. Allen and M. A. Nowak, Games on graphs, EMS Surv. Math. Sci., 1 (2014), 113-151.  doi: 10.4171/EMSS/3.  Google Scholar

[3]

M. Broom and J. Rychtář, Game-Theoretical Models in Biology 1st edition, CRC Press, Taylor & Francis Group, 2013.  Google Scholar

[4]

J. T. Cox, R. Durrett and E. A. Perkins, Voter Model Perturbations and Reaction Diffusion Equations, vol. 349 of Astérisque, Société Mathématique de France, 2013.  Google Scholar

[5]

O. Durán and R. Mulet, Evolutionary prisoner's dilemma in random graphs, Physica D: Nonlinear Phenomena, 208 (2005), 257-265.  doi: 10.1016/j.physd.2005.07.005.  Google Scholar

[6]

J. EpperleinS. Siegmund and P. Stehlík, Evolutionary games on graphs and discrete dynamical systems, Journal of Difference Equations and Applications, 21 (2015), 72-95.  doi: 10.1080/10236198.2014.988618.  Google Scholar

[7]

J. EpperleinS. SiegmundP. Stehlík and V. Švígler, Coexistence equilibria of evolutionary games on graphs under deterministic imitation dynamics, Discrete and Continuous Dynamical Systems- Series B, 21 (2016), 803-813.  doi: 10.3934/dcdsb.2016.21.803.  Google Scholar

[8]

J. Epperlein and V. Švígler, Periodic orbits of an evolutionary game on a tree, https://figshare.com/articles/6-periodic_orbit_of_an_evolutionary_game_on_a_tree/5110981, June 2017, DOI: 10.6084/m9.figshare.5110981. Google Scholar

[9]

J. Hofbauer and K. Sigmund, Evolutionary Games and Population Dynamics, Cambridge University Press, 1998. doi: 10.1017/CBO9781139173179.  Google Scholar

[10]

B. J. Kim, A. Trusina, P. Holme, P. Minnhagen, J. S. Chung and M. Y. Choi, Dynamic instabilities induced by asymmetric influence: Prisoners' dilemma game in small-world networks, Physical Review E, 66 (2002), 021907. doi: 10.1103/PhysRevE.66.021907.  Google Scholar

[11]

C. Marr and M.-T. Hütt, Outer-totalistic cellular automata on graphs, Physics Letters A, 373 (2009), 546-549.  doi: 10.1016/j.physleta.2008.12.013.  Google Scholar

[12]

N. Masuda and K. Aihara, Spatial prisoner's dilemma optimally played in small-world networks, Physics Letters A, 313 (2003), 55-61.  doi: 10.1016/S0375-9601(03)00693-5.  Google Scholar

[13]

M. A. Nowak, Evolutionary Dynamics: Exploring the Equations of Life, Belknap Press of Harvard University Press, 2006.  Google Scholar

[14]

M. A. Nowak and R. M. May, Evolutionary games and spatial chaos, Nature, 359 (1992), 826-829.  doi: 10.1038/359826a0.  Google Scholar

[15]

M. Tomochi, Defectors' niches: Prisoner's dilemma game on disordered networks, Social Networks, 26 (2004), 309-321.  doi: 10.1016/j.socnet.2004.08.003.  Google Scholar

Figure 1.  Regions of admissible parameters $\mathcal{P}$ with normalization $a = 1, d = 0$
Figure 2.  Example of the graph $\mathcal{G}$ with parameters $p = 5$, $q = 3$, $r = 2$ and $s = 4$. Cooperators are depicted by full circles
Figure 3.  Example of the graph $\mathcal{G}$ with parameters $p = 5, o = 4, s = 6, r = 1, q = 2$ with strategy vector $X(4)$. Cooperators are depicted by full circles. Note, that this graph exhibits periodic behavior as described in Section 3.2 for $(a, b, c, d) = (1, 0.45, 1.24, 0)$
Figure 4.  Regions of parameters $o, q$ satisfying the inequalities (15)and (16). The regions are depicted for $(a, b, c, d) = (1, -0.45, 1.35, 0)$ and $p = 10$
Figure 5.  Example of the graph constructed in the proof of Theorem 4.1 with an initial condition. The cooperators are depicted by filled black circles, defectors by white ones. The parameters are $r = 3, q = 6$
Figure 10.  The example from Section 4.2
Figure 11.  The example from Section 4.2
Figure 12.  The example from Section 4.2
Figure 13.  The example from Section 4.2
Figure 14.  The example from Section 4.2
Figure 15.  The example from Section 4.2
Figure 6.  Illustration of the local situation in Lemma 4.2. Generally, nothing can be stated about the behavior of the cooperating neighbor on the left
Figure 7.  Illustration of the local situation in Lemma 4.3
Figure 8.  The function $f$ governing the shrinking and expansion of cooperation among the special vertices for $q = 8$
Figure 9.  Development of the number of cooperators for the evolutionary game on the tree $\mathcal{G}$ in Section 4 with $r = 3$ and game theoretic parameters $(a, b, c, d) = (1, 0.7, 2, 0)$. On the left the tree has depth $q = 6$, on the right $q = 9$
[1]

Juan Pablo Pinasco, Mauro Rodriguez Cartabia, Nicolas Saintier. Evolutionary game theory in mixed strategies: From microscopic interactions to kinetic equations. Kinetic & Related Models, , () : -. doi: 10.3934/krm.2020051

[2]

Ebraheem O. Alzahrani, Muhammad Altaf Khan. Androgen driven evolutionary population dynamics in prostate cancer growth. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020426

[3]

Felix Finster, Jürg Fröhlich, Marco Oppio, Claudio F. Paganini. Causal fermion systems and the ETH approach to quantum theory. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020451

[4]

Cuicui Li, Lin Zhou, Zhidong Teng, Buyu Wen. The threshold dynamics of a discrete-time echinococcosis transmission model. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020339

[5]

Jan Bouwe van den Berg, Elena Queirolo. A general framework for validated continuation of periodic orbits in systems of polynomial ODEs. Journal of Computational Dynamics, 2021, 8 (1) : 59-97. doi: 10.3934/jcd.2021004

[6]

Javier Fernández, Cora Tori, Marcela Zuccalli. Lagrangian reduction of nonholonomic discrete mechanical systems by stages. Journal of Geometric Mechanics, 2020, 12 (4) : 607-639. doi: 10.3934/jgm.2020029

[7]

Sergey Rashkovskiy. Hamilton-Jacobi theory for Hamiltonian and non-Hamiltonian systems. Journal of Geometric Mechanics, 2020, 12 (4) : 563-583. doi: 10.3934/jgm.2020024

[8]

Yuri Fedorov, Božidar Jovanović. Continuous and discrete Neumann systems on Stiefel varieties as matrix generalizations of the Jacobi–Mumford systems. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020375

[9]

Jiahao Qiu, Jianjie Zhao. Maximal factors of order $ d $ of dynamical cubespaces. Discrete & Continuous Dynamical Systems - A, 2021, 41 (2) : 601-620. doi: 10.3934/dcds.2020278

[10]

Fanni M. Sélley. A self-consistent dynamical system with multiple absolutely continuous invariant measures. Journal of Computational Dynamics, 2021, 8 (1) : 9-32. doi: 10.3934/jcd.2021002

[11]

Yueyang Zheng, Jingtao Shi. A stackelberg game of backward stochastic differential equations with partial information. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020047

[12]

Shipra Singh, Aviv Gibali, Xiaolong Qin. Cooperation in traffic network problems via evolutionary split variational inequalities. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020170

[13]

Martin Kalousek, Joshua Kortum, Anja Schlömerkemper. Mathematical analysis of weak and strong solutions to an evolutionary model for magnetoviscoelasticity. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 17-39. doi: 10.3934/dcdss.2020331

[14]

Neng Zhu, Zhengrong Liu, Fang Wang, Kun Zhao. Asymptotic dynamics of a system of conservation laws from chemotaxis. Discrete & Continuous Dynamical Systems - A, 2021, 41 (2) : 813-847. doi: 10.3934/dcds.2020301

[15]

Pierre-Etienne Druet. A theory of generalised solutions for ideal gas mixtures with Maxwell-Stefan diffusion. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020458

[16]

Wenmeng Geng, Kai Tao. Large deviation theorems for dirichlet determinants of analytic quasi-periodic jacobi operators with Brjuno-Rüssmann frequency. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5305-5335. doi: 10.3934/cpaa.2020240

[17]

Youming Guo, Tingting Li. Optimal control strategies for an online game addiction model with low and high risk exposure. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020347

[18]

Chao Wang, Qihuai Liu, Zhiguo Wang. Periodic bouncing solutions for Hill's type sub-linear oscillators with obstacles. Communications on Pure & Applied Analysis, 2021, 20 (1) : 281-300. doi: 10.3934/cpaa.2020266

[19]

Weiwei Liu, Jinliang Wang, Yuming Chen. Threshold dynamics of a delayed nonlocal reaction-diffusion cholera model. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020316

[20]

Lars Grüne, Matthias A. Müller, Christopher M. Kellett, Steven R. Weller. Strict dissipativity for discrete time discounted optimal control problems. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020046

2019 Impact Factor: 1.27

Metrics

  • PDF downloads (119)
  • HTML views (190)
  • Cited by (0)

Other articles
by authors

[Back to Top]